Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 7, 2021Clearfield County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 7, 2021, 2:55 PM EDT for Clearfield County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:55 PM EDT (18:55 UTC)
Expired
Aug 7, 2021, 3:30 PM EDT
In force
35 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Clearfield County, PA

The radar

The State College radar (KCCX), 38 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS81 KCTP 071855
SPSCTP

Special Weather Statement
National Weather Service State College PA
255 PM EDT Sat Aug 7 2021
 
PAZ017-071930-
Clearfield PA-
255 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Clearfield
County through 330 PM EDT...

At 254 PM EDT, Doppler radar indicated a strong thunderstorm over 
Hyde, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clearfield, Woodland, Curwensville, Plymptonville and 
Clearfield-Lawrence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 7845 4094 7855 4113 7852 4106 7826
TIME...MOT...LOC 1854Z 198DEG 11KT 4098 7847 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
240 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Humidity will increase this weekend leading to a chance of an
afternoon shower and thunderstorm in some areas today and Sunday.
A surge in heat and humidity is expected to develop by the
early to middle part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An extensive and fairly thick shield of cirrostratus clouds will
continue to stream NE across the CWA this afternoon and at least
early tonight, ahead of a fairly deep upper trough with its
axis across the Ohio/Tenn Valleys and Southern Appalachians.

High res models and their ensembles show the area of rain and
embedded TSRA displaced a little further north and west than
current operational and EFS guidance. This area of rather
significant QPF appears that it will target the far SE corner of
PA and southern NJ, possibly brushing southern York and the SE
half of Lancaster county for a few hours around and shortly
after dusk as a compact area of sfc low pressure moves from SE
VA to Southern New Jersey early tonight.

The approaching upper trough will keep more clouds in the
picture than we've seen the last few days, and with an slight
increase in deep layer moisture and weak, broad scale lift
moving over the Alleghenies of Northern and Western PA (within a
region of thinner high clouds and better sfc-based CAPE around
2000 j/kg) this afternoon, there will be a greater chance of
diurnal convection through 01-02Z.

Across much of the SE half or so of the CWA, stronger capping
and around 50 J/KG of CIN will keep rain chances lower there.
Mostly cloudy skies will keep mid to late afternoon temperatures
lower than the last few days, but highs will still be near
average.

Split upper trough exits to the east later tonight as ridging
builds into the Middle Atlantic. A few isolated showers
could persist through late tonight over the west and north, but
intensity will be weak and rainfall amounts on the light side
overall.

Based on current dewpoints and the amount of cloud cover through
early tonight, we should see low temps mainly in the low to mid
60s. Some patchy fog is expected throughout the deeper valleys
of Northern PA.

&&

.SHORT TERM /SUNDAY/...
Shortwave ridging aloft builds over the region during the day
Sunday with more in the way of sunshine and more humidity on
tap.

HREF guidance indicates scattered convection forming near the
Allegheny Front during the early afternoon and progressing east
to the Central Mountains and Susquehanna River's West Branch
Valley after 19Z. Rainfall amounts and coverage should be quite
low and only deserves 20-30 POPs, before the spotty convection
dissipates during the early evening.

Highs will range through the 80s to near 90, with noticeable
humidity as dewpoints rise through the lower to middle 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Rising heights over area to start the period are conducive to
the increasing temperatures which have been a solid part to the
forecast for the upcoming week. High pressure at the surface
will keep most of the convection we see limited to diurnal
activity. Some weak troughs move across the nrn half of the
CONUS and do enhance the convection at times, especially as get
into the second half of the week. All guidance is similar
through the period with the broad picture and this gives higher
confidence to some of the details. The blended model guidance
temp forecasts and MOS temp forecasts from GFS and EC are all
within a few degrees of each other each day this week. Thus,
we'll keep the line of hot, but not oppressive. Avg temps this
week will be 5-15F above normal. Deep southerly moisture-rich
flow stays mainly to our west for the first day or two this
week as a relative min in PWAT hangs out over the Alleghenies.
By Wed, the PWATs increase to 1.75-2" across the board. As the
moisture increases mid-week, so does the heat index. Current
heat index forecast is also highly continuous with prev
forecasts. This makes only the Lower Susq vulnerable for
scattered 100+ HI values at the peak heat of the day, and mainly
on Wed/Thurs.

A long-wave trough finally breaks down the ridge late in the
week with Friday perhaps a couple of degs cooler. The cold front
assocd with the mean trough now looks like it will clear out the
area for Saturday if we put our eggs in the deterministic (and
most skillful) GFS and EC baskets. The National Blend PoPs seem
too high for Sat given the agreement on the position of the
front and southward extent of the drier air. However, we will
linger just a small chc PoP Sat in recognition of the time
horizon and relative confidence around a change of airmass vs
during a continuous pattern.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected for the bulk of the area through
most or all of today beneath a shield of BKN-OVC cirrostratus.

Scattered showers and isolated thunderstorms this afternoon
could lead to brief MVFR conditions, especially over the NW
Mtns Laurel Mountain terminals.

Outlook...

Sun-Mon...Isolated showers and thunderstorms, but VFR prevalent
the majority of the time.
Tue...Occasional reductions in -TSRA,especially northwest.
Wed...More widespread afternoon showers/tstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/DeVoir
LONG TERM...Dangelo
AVIATION...Lambert/DeVoir/Travis
Hazardous weather outlook, Aug 7, 9:34 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
934 AM EDT Sat Aug 7 2021

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-081345-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-
934 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056>059-063>066-081345-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
934 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Maximum heat index values around 100 degrees are possible Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
255 PM EDT Sat Aug 7 2021

PAZ017-071930-
Clearfield PA-
255 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Clearfield
County through 330 PM EDT...

At 254 PM EDT, Doppler radar indicated a strong thunderstorm over
Hyde, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clearfield, Woodland, Curwensville, Plymptonville and
Clearfield-Lawrence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 7845 4094 7855 4113 7852 4106 7826
TIME...MOT...LOC 1854Z 198DEG 11KT 4098 7847

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dangelo

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.